North Dakota, 2021

Hail and Damaging Winds in North Dakota, July 8, 2021

July 8, 2021 · NWS BIS · 20 events in 9 counties and zones

An upper level low along with a surface trough approaching western North Dakota led to thunderstorms developing during the late afternoon and evening hours. Some of these storms became severe in an environment of strong instability and deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level low along with a surface trough approaching western North Dakota led to thunderstorms developing during the late afternoon and evening hours. Some of these storms became severe in an environment of strong instability and deep layer shear. The largest hail was the size of golf balls, and occurred in Billings and Slope counties. The strongest wind gust was 70 mph, and occurred near Regent in Hettinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 8, 1:32 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 8, 1:32 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
232 PM CDT Thu Jul 8 2021

.SHORT TERM...(This evening through Friday)

Issued at 230 PM CDT Thu Jul 8 2021

Forecast highlights in the short term period will be scattered
strong to severe storms later today into this evening.

Currently, compact mid level low now over north central Montana
with an associated sfc trough over eastern Montana. A few elevated
showers and storms over southwestern ND, otherwise quiet at the
moment with a few areas of low level CU and mid level sct-bkn
clouds.

Decent low/mid level south-southeasterly flow across the Dakotas
is helping to ramp up boundary layer moisture across western and
central ND, where dewpoint temps have risen steadily up into the
low to mid 60s as of 19Z. Coupled with daytime heating, this has
led to increasing MUCAPE this afternoon up to around 2000 J/KG.
Plenty of 0-6km shear present, with latest SPC mesoanalysis
indicated 40-50kts. Scattered strong to severe storms will develop
after 21Z near the sfc trough, as the aforementioned compact mid
level low moves into northeastern MT. Initial discrete storms
across the west (considering the degree of shear and the forcing
associated with the mid level low) will bring the threat for large
hail to the size of golf balls (if not larger), as well as
damaging winds. A tornado or two also cannot be discounted with
any initial discrete cells.

Mid level low continues southeast into western and central ND
this evening, where we will likely see any discrete storms congeal
into linear segments and/or an MCV as the mid level circulation
moves in aloft. Strong wind will become the main threat as we
progress through the evening hours. Activity eventually diminishes
into scattered showers and embedded thunderstorms overnight.

.LONG TERM...(Friday night through Thursday)

Issued at 230 PM CDT Thu Jul 8 2021

Friday will be another active day across the Northern Plains (and
cooler), as another mid level trough moves through the region.
The overall severe weather threat will be lower, but cannot
discount a few stronger storms across the south where lingering
shear to 40 kts is projected Friday daytime.

Sfc high pressure builds into the region on Saturday, with perhaps
some lingering shower chances across the south.

Upper ridge axis will be aloft over the Northern Plains on Sunday,
resulting in dry weather and much warmer temperatures. Afterwards,
we will see an active quasi-zonal flow pattern Monday and onwards,
which will bring periodic precipitation chances and seasonal
temperatures to our region for next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 109 PM CDT Thu Jul 8 2021

A better chance of thunderstorms will arrive in western North
Dakota later this afternoon after 21Z, and spread eastward over
the course of the evening. Some of these storms could be strong to
severe with large hail and erratic wind gusts. MVFR to IFR
conditions are possible under any storm. Models also portray an
area of MVFR/IFR cigs developing overnight west in the wake of
showers and storms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jul 8, 1:08 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
208 PM CDT Thu Jul 8 2021

NDZ001>003-009>011-017>021-031>035-040>046-091915-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
208 PM CDT Thu Jul 8 2021 /108 PM MDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are likely across
western and portions of central North Dakota later this afternoon
and evening. The main hazards will be large hail up to golf ball
size and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms on Friday. The chance for
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed Thursday afternoon and evening.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-091915-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
208 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are likely this evening and into tonight.
A few storms may be strong to severe with small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms on Friday. The chance for
severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NJH

The radar

The Glasgow radar (KGGW), 211 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Divide

When
July 8, 3:51 PM CST to 3:54 PM CST
Where
Divide County, 8.99 mi S of Alkabo
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.740, -103.880

Thunderstorm Wind, Williams

When
July 8, 4:25 PM CST to 4:28 PM CST
Where
Williams County, 3.45 mi S of Hanks
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.550, -103.800

Hail, Slope

When
July 8, 3:52 PM MST to 3:55 PM MST
Where
Slope County, 16.84 mi NW of Amidon
Measured
1.25 in hail
Reported by
Public
Coordinates
46.620, -103.610

Thunderstorm Wind, Williams

When
July 8, 4:59 PM CST to 5:02 PM CST
Where
Williams County, 5.4 mi SW of (Isn)sloulin Fld Wil
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -103.740

Thunderstorm Wind, Williams

When
July 8, 4:59 PM CST to 5:02 PM CST
Where
Williams County, 7.19 mi NW of (Isn)sloulin Fld Wil
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.260, -103.750

Hail, Slope

When
July 8, 4:11 PM MST to 4:15 PM MST
Where
Slope County, 2.38 mi W of Amidon
Measured
1.75 in hail
Reported by
Public
Coordinates
46.480, -103.370

Hail, Slope

When
July 8, 4:17 PM MST to 4:20 PM MST
Where
Slope County, 2.35 mi SW of Amidon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.460, -103.360

Thunderstorm Wind, Williams

When
July 8, 5:26 PM CST to 5:29 PM CST
Where
Williams County, 3.45 mi N of Ray
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.400, -103.170

Thunderstorm Wind, Williams

When
July 8, 5:42 PM CST to 5:45 PM CST
Where
Williams County, 11.62 mi SSE of Wheelock
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.160, -103.110

Hail, Slope

When
July 8, 4:48 PM MST to 4:51 PM MST
Where
Slope County, 15.43 mi SSE of Amidon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.290, -103.150

Thunderstorm Wind, McKenzie

When
July 8, 5:03 PM MST to 5:06 PM MST
Where
McKenzie County, 2.42 mi ENE of Watford City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.810, -103.230

Thunderstorm Wind, Bowman

When
July 8, 5:15 PM MST to 5:17 PM MST
Where
Bowman County, 3.35 mi W of Buffalo Spgs
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.170, -103.300

Hail, Adams

When
July 8, 5:20 PM MST to 5:22 PM MST
Where
Adams County, 3.63 mi ESE of Reeder
Measured
1 in hail
Reported by
Public
Coordinates
46.100, -102.880

Hail, Adams

When
July 8, 5:24 PM MST to 5:26 PM MST
Where
Adams County, 4.31 mi E of Reeder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -102.860

Hail, Billings

When
July 8, 5:39 PM MST to 5:45 PM MST
Where
Billings County, 10.41 mi S of Fairfield
Measured
1.75 in hail
Reported by
Public
Coordinates
47.030, -103.200

Thunderstorm Wind, McKenzie

When
July 8, 5:40 PM MST to 5:43 PM MST
Where
McKenzie County, 3.93 mi SSW of Grassy Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.350, -103.290

Thunderstorm wind gusts were estimated by a trained spotter.

Hail, Dunn

When
July 8, 5:44 PM MST to 5:47 PM MST
Where
Dunn County, 7.79 mi WNW of New Hradec
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.060, -103.020

Hail, Hettinger

When
July 8, 7:18 PM MST to 7:21 PM MST
Where
Hettinger County, 9.96 mi NNW of Regent
Measured
1 in hail
Reported by
Public
Coordinates
46.560, -102.600

Thunderstorm Wind, Hettinger

When
July 8, 7:26 PM MST to 7:29 PM MST
Where
Hettinger County, 1.46 mi NNW of Regent
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.440, -102.560

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Hettinger

When
July 8, 7:44 PM MST to 7:47 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.370, -102.330

Thunderstorm wind gusts were estimated by law enforecment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973795, 973799, 973796, 973801, 973802, 973797, 973798, 973807, 973810, 973800, 973803, 973804, 973805, 973806, 973808, 973809, 973811, 973812, 973814, 973815.